Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Contracting spaces of maps on the countable direct limit of a space

Author: Richard E. Heisey
Journal: Trans. Amer. Math. Soc. 193 (1974), 389-411
MSC: Primary 54C35
MathSciNet review: 0367908
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give conditions sufficient to imply the contractibility of the space of maps, with compact-open topology, on the countable direct limit of a space. Applying these conditions we obtain the following: Let F be the conjugate of a separable infinite-dimensional Banach space with bounded weak-$ ^\ast$ topology, or the countable direct limit of the real line. Then there is a contraction of the space of maps on F which simultaneously contracts the subspaces of open maps, embeddings, closed embeddings, and homeomorphisms. Corollaries of our work are that any homeomorphism on F, F as above, is invertibly isotopic to the identity, and the general linear group of the countable direct limit of lines is contractible.

References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, On topological infinite deficiency, Michigan Math. J. 14 (1967), 365-383. MR 35 #4893. MR 0214041 (35:4893)
  • [2] S. Banach and S. Mazur, Zur Theorie der linearen Dimension, Studia Math. 4 (1933), 100-112.
  • [3] C. Bessaga and A. Pełczyński, The estimated homogeneous collections and skeletons, and their applications to the topological classification of linear metric spaces and convex sets, Fund. Math. 69 (1970), 153-190. MR 42 #8227. MR 0273347 (42:8227)
  • [4] T. A. Chapman, Locally-trivial bundles and microbundles with infinite-dimensional fibers, Proc. Amer. Math. Soc. 37 (1973), 595-602. MR 0312524 (47:1081)
  • [5] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [6] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [7] R. A. Graff, Elements of local non-linear functional analysis, Thesis, Princeton University, Princeton, N. J., 1972.
  • [8] R. S. Palais, Lectures on the differential topology of infinite-dimensional manifolds, Brandeis University, Waltham, Mass., 1964-1965.
  • [9] P. L. Renz, The contractibility of the homeomorphism group of some product spaces by Wong's method, Math. Scand. 28 (1971), 182-188. MR 0305426 (46:4556)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54C35

Retrieve articles in all journals with MSC: 54C35

Additional Information

Keywords: Direct limit, function space, topological vector space, Banach space, bounded weak-$ ^\ast$ topology, Hilbert cube
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society